Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 54, NWS Birmingham, AL

April 20, 2015Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2015, 2:32 AM CDT for Blount County, Alabama. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2015, 2:32 AM CDT (07:32 UTC)
Expired
Apr 20, 2015, 2:45 AM CDT
In force
13 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blount County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 2:36 AM CDTHAIL 12 Ne Brooksville, ALQUARTER SIZE HAIL 3 MILES NORTH OF HWY 278 ON HIGHWAY 79.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:09 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WUUS54 KBMX 200732
SVRBMX
ALC009-200745-
/O.NEW.KBMX.SV.W.0054.150420T0732Z-150420T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 AM CDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...

* UNTIL 245 AM CDT

* AT 232 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BROOKSVILLE...OR 8 MILES SOUTH OF ARAB...MOVING NORTHEAST AT 55
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SNEAD...STRAWBERRY...MCLARTY AND BROOKSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3421 8641 3414 8635 3408 8650 3417 8656
      3419 8655 3422 8655 3423 8652 3424 8652
      3425 8651 3425 8650 3426 8649 3426 8645
TIME...MOT...LOC 0732Z 240DEG 48KT 3420 8648 

HAIL...1.00IN
WIND...60MPH
 
$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:01 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 20, 1:01 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 AM CDT MON APR 20 2015

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

WATCHING THE CONVECTION DEVELOP THIS AFTERNOON AS A SHORTWAVE
PASSES THROUGH THE TENNESSEE VALLEY. A CHANCE SOME OF THESE
STORMS COULD PRODUCE HAIL AND GUSTY WINDS. ONE OR TWO WARNING CANT
BE RULED OUT BUT THE MAJORITY SHOULD STAY BELOW SEVERE LIMITS.

LATER TONIGHT THE MAIN UPPER TROUGH AXIS WILL PASS THROUGH THE
DEEP SOUTH PUSHING A COLD FRONT INTO OUR AREA AFTER MIDNIGHT.
SHEAR VALUES INCREASE ENOUGH TO INCLUDE A LIMITED TORNADO THREAT
ALONG WITH LARGE HAIL AND WIND DAMAGE POSSIBLE. MODELS ARE STILL
HAVING A VERY DIFFICULT TIME GETTING A HANDLE ON THE EVOLUTION OF
STORMS THAT ARE EXPECTED TO DEVELOP TO OUR WEST. SOME WEAKENING IS
POSSIBLE BY THE TIME THEY REACH ALABAMA. OVERALL COVERAGE IS ALSO
QUESTIONABLE WITH THE HIGHER POPS DEFINITELY ACROSS THE NORTH.

THIS SYSTEM EXITS TO THE EAST TOMORROW MORNING WITH DRIER WEATHER
MONDAY AFTERNOON INTO WEDNESDAY. SOME POTENTIAL SCATTERED
SHOWERS/STORMS THURSDAY AND FRIDAY WITH BETTER RAIN CHANCES OVER
THE WEEKEND.

88

&&

.AVIATION...
06Z TAF DISCUSSION.

MAIN CONCERN FOR THE NEXT SEVERAL HOURS IS THE CHANCE FOR
THUNDERSTORMS AFFECTING THE NORTHERN SITES...BUT THESE APPEAR TO
BE ON A TRAJECTORY THAT WILL TAKE THEM NORTH OF ALL SITES. UNLESS
ADDITIONAL ACTIVITY DEVELOPS...IT IS DOUBTFUL THAT ANY RAIN AT ALL
WILL OCCUR. FARTHER SOUTH...MVFR AND IFR CIGS ARE DEVELOPING AS
MOISTURE MOVES NORTHWARD. CONDITIONS SHOULD IMPROVE THROUGH THE
LATE MORNING HOURS.

87/GRANTHAM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 20, 1:30 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 AM CDT MON APR 20 2015

ALZ011>015-017>050-210930-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
130 AM CDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK EASTWARD
ACROSS AREAS NORTH OF I-20 OVERNIGHT. DAMAGING WIND GUSTS TO 60
MPH AND HAIL UP TO QUARTER SIZE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE
AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING
UNTIL WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT.

In the hours before

Local storm report, Apr 20, 1:10 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 AM CDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     HAIL             VERNON                  33.76N 88.11W
04/20/2015  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            DIME SIZE HAIL

&&

LINHARES
Local storm report, Apr 20, 1:11 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             6 E VERNON              33.76N 88.01W
04/20/2015  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            DIME SIZE HAIL IN CROSSVILLE.

&&

LINHARES
Special weather statement, Apr 20, 1:34 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 AM CDT MON APR 20 2015

ALZ012-013-200700-
LAMAR AL-FAYETTE AL-
134 AM CDT MON APR 20 2015

...SPECIAL WEATHER STATEMENT...

AT 133 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ELDRIDGE TO NEAR BLOOMING
GROVE...AND MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINFIELD...VERNON...GLEN ALLEN...GU-WIN...BLOOMING GROVE...BLUFF...
WAYSIDE...FOWLERS CROSSROADS...BAZEMORE AND HUBBERTVILLE.

LAT...LON 3388 8808 3392 8792 3392 8785 3391 8774
      3391 8764 3387 8763 3387 8753 3382 8753
      3371 8810
TIME...MOT...LOC 0633Z 246DEG 48KT 3390 8762 3377 8804

75
Local storm report, Apr 20, 1:45 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 AM CDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     1 N LEESBURG            34.19N 85.77W
04/19/2015                   CHEROKEE           AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN LEESBURG. ALSO DAMAGE TO A BARN
            AND HOUSE. CORRECTED REPORT.

0835 AM     TSTM WND DMG     4 NE SULPHUR SPRINGS    33.88N 85.82W
04/19/2015                   CALHOUN            AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALONG PLEASANT VALLEY RD. ALSO DAMAGE
            TO AGRICULTURAL BUILDINGS AT PLEASANT VALLEY HIGH SCHOOL.
            UPDATED REPORT.

0843 AM     TORNADO          7 N HAWKINSVILLE        32.13N 85.23W
04/19/2015                   RUSSELL            AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN IN A VERY RURAL PORTION OF
            SOUTHWEST RUSSELL COUNTY...NEAR THE BARBOUR COUNTY LINE
            ALONG PERRYS WELL ROAD. THE TORNADO TRAVELED NORTHEAST
            APPROXIMATELY ONE-HALF MILE BEFORE LIFTING. MAXIMUM WIDTH
            WAS 188 YARDS. ESTIMATED PEAK WIND WAS 95 MPH.

0917 AM     TORNADO          3 SSE FORT MITCHELL ACT 32.27N 85.00W
04/19/2015  F1               RUSSELL            AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN SOUTH OF COUNTY ROAD 18 JUST
            WEST OF HIGHWSY 165. THE TORNADO TRACKED NORTHEAST AND
            CROSSED HIGHWAY 165...AND CAUSED STRUCTURAL DAMAGE TO
            SEVERAL BUSINESSES IN THE DROP ZONE MARKET...REMOVING THE
            ROOF OFF A METAL BUILDING AS WELL AS TOSSING SEVERAL
            ROOFTOP AIR CONDITIONING UNITS. A LARGE HARDWOOD TREE WAS
            ALSO UPROOTED IN THE SAME LOCATION. AS IT CONTINUED
            NORTHEAST...IT CROSSED TWO SUBDIVISIONS CAUSING MAINLY
            ROOF AND SIDING DAMAGE TO HOMES IN THE SUBDIVISION.

0425 PM     TSTM WND DMG     4 ENE LEEDS             33.57N 86.50W
04/19/2015                   ST. CLAIR          AL   EMERGENCY MNGR

            TREES DOWN ON OAK RIDGE DRIVE.

0432 PM     TSTM WND DMG     4 SE MOODY              33.56N 86.44W
04/19/2015                   ST. CLAIR          AL   EMERGENCY MNGR

            TREES DOWN ON PAPAS HILL ROAD.

1237 AM     TSTM WND DMG     SHOTTSVILLE             34.26N 88.13W
04/20/2015                   MARION             AL   FIRE DEPT/RESCUE

            SEVERAL TREES WERE BLOWN DOWN.

1255 AM     HAIL             6 E VERNON              33.76N 88.01W
04/20/2015  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            DIME SIZE HAIL IN CROSSVILLE.

0109 AM     HAIL             VERNON                  33.76N 88.11W
04/20/2015  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            DIME SIZE HAIL

&&

LINHARES
Special weather statement, Apr 20, 2:07 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 AM CDT MON APR 20 2015

ALZ011-200745-
MARION AL-
207 AM CDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
245 AM CDT...

AT 206 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BRINN TO NEAR
BEAVERTON...AND MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINFIELD...HALEYVILLE...GUIN...BRILLIANT...GLEN ALLEN...GU-WIN...LAKE
BUTTAHATCHEE...TWIN...TUCKER...PINEY GROVE AND TEXAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3392 8764 3392 8795 3400 8795 3419 8775
      3421 8763
TIME...MOT...LOC 0706Z 261DEG 32KT 3415 8775 3390 8801

GRANTHAM
Local storm report, Apr 20, 2:19 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 AM CDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             3 NNW JASPER            33.89N 87.28W
04/20/2015  E0.75 INCH       WALKER             AL   TRAINED SPOTTER

            DIME SIZE HAIL AND WINDS ESTIMATED AT 45 MPH AT FARMSTEAD
            BAPTIST CHURCH.

&&

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:27 AM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
Apr 20, 12:48 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion42 min
Apr 20, 1:15 AM CDTSevere Thunderstorm WarningBMXLamar16 min
Apr 20, 1:16 AM CDTSevere Thunderstorm WarningBMXWalker, Winston59 min
Apr 20, 1:34 AM CDTSpecial Weather StatementBMXLamar26 min
Apr 20, 2:07 AM CDTSpecial Weather StatementBMXMarion38 min
Apr 20, 2:34 AM CDTSpecial Weather StatementBMXSt. Clair41 min
Apr 20, 3:10 AM CDTSpecial Weather StatementBMXEtowah35 min
Apr 20, 3:20 AM CDTSpecial Weather StatementBMXDeKalb25 min
Apr 20, 4:07 AM CDTSpecial Weather StatementBMXCherokee23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.